Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Jackson, KY

March 19, 2003Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 19, 2003, 1:14 PM EST for Wayne County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 1:14 PM EST (18:14 UTC)
Expired
Mar 19, 2003, 2:00 PM EST
In force
46 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Wayne County, KY

The radar

The Nashville radar (KOHX), 149 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 12:30 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS53 KJKL 191814
SVRJKL
KYC231-191900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
111 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY

* UNTIL 200 PM EST

* AT 111 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST
  OF SUNNYBROOK...OR NEAR ALBANY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNNYBROOK AROUND 120 PM EST.
  POWERSBURG AROUND 125 PM EST.
  ZULA AROUND 135 PM EST.
  CABELL AROUND 140 PM EST.
  LAKE CUMBERLAND BOYS CAMP AROUND 145 PM EST.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH.

HAIL UP TO THE SIZE OF GOLF BALLS IS POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING
FOR SOUTH CENTRAL KENTUCKY.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3669 8529 3652 8495 3694 8467 3707 8498

$$
DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:15 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 19, 11:15 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EST WED MAR 19 2003

CLEARING HAS MOVED INTO THE REGION AS THE JET AXIS ENTERS. THIS
ALONG WITH STRONG UPPER LEVEL DIVERGENCE HAS HELPED TO TRIGGER
SHOWERS AND ISOLATED TSTMS OVER EASTERN KENTUCKY. 850 AND 925 MB
ANALYSIS SHOWED A STRONG WAA. THIS ALSO IN A HIGH THETA-E RIDGE AND
PRONOUNCED GRADIENT TO THE WEST OF THE CWA.

THE ADVANCING LINE OF CONVECTION ENTERING INTO A STRONGLY SHEARED
ENVIRONMENT WILL NEED TO BE WATCHED CAREFULLY. ZONE UPDATE TO
ADDRESS THUNDERSTORM ASSOCIATED WIND GUSTS AND TEMPERATURE CHANGE OF
A 3 TO 5 DEGREES.

AS OF 1115 AM EST...NUMEROUS CONVECTIVE BOW SEGMENTS HAD BEEN
OBSERVED ON THE LOUISVILLE AND OLD HICKORY RADARS. THESE CONTINUE TO
JUST SKIRT THE WESTERN FRINGES OF THE CWA AND WILL BEAR WATCHING
THROUGH THE EARLY AFTERNOON.

.JKL...NONE.

LEWIS

PREVIOUS DISCUSSIONS FOLLOW...
--------------------------------------------------------------------

409 AM EST WED MAR 19 2003

LATEST SFC FEATURES BOUNDARY THAT INITIATED SHOWERS EARLIER THIS
EVENING IS NOW NORTH OF THE AREA. TEMPS HAVE FALLEN OFF SLOWLY
THROUGH THE NIGHT...WITH MIDDLE AND UPPER 50S THE RULE. SAT PICS
SHOWING OCCLUDED BOUNDARY AND ASSOCIATED CONVECTION ONGOING IN MS
AND AL...LIFTING TO THE NORTH AND EAST. STRONG DIFFLUENCE ALSO VERY
EVIDENT ON WATER VAPOR AS WELL AS IR. CLOUD TOPS AND LIGHTNING HAVE
DIMINISHED QUITE A BIT IN THE PAST HOUR...AS THIS ACTIVITY HEADS
INTO A LESS SUPPORTIVE ATMOSPHERE. AS FAR AS THE SEVERE THREAT
GOES...INSTABILITY CONTINUES TO BE SOMEWHAT OF AN ISSUE TODAY...AS
SUNSHINE WILL BE VERY LIMITED...AS MODELS PROG THE DRY SLOT WEDGING
ITSELF WEST OF OUR AREA. ALTHOUGH THE BEST DYNAMICS WILL BE LAGGING
BEHIND THE INITIAL LINE OF STORMS...THE SHEAR PROFILE REMAINS
IMPRESSIVE. THIS IS ENOUGH TO KEEP A WATCHFUL EYE ON ANY ACTIVITY
THAT MAKES ITS WAY INTO OUR AREA FOR TODAY.

PRECIPITATION STILL CONTINUES TO BE PREVALENT FROM WED NIGHT INTO
THU...AS DYNAMICS CATCH UP AND INITIATE CONVECTION IN WARM SECTOR
AIR. THE FINAL COLD FRONT PUSHES THROUGH LATE THURSDAY...WITH
LINGERING SHOWERS AND CLOUDS HOLDING FAST THROUGH FRIDAY AS
WEAKENING LOW FINALLY EXITS. A FAST NORTHERN STREAM SYSTEM WILL THEN
PUSH IN FOR THE FIRST PART OF THE WEEKEND...HOWEVER MOISTURE LOOKS
LIMITED.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1015 PM EST TUE MAR 18 2003

NO UPDATE PLANNED.  SFC PRESSURE TROUGH AND H8 BOUNDARY CUTTING
THROUGH THE FORECAST AREA.  AS THESE LIFT NORTH...SHOWERS TO
DIMINISH...AS CURRENT RADAR ALSO SUGGESTS.  KEEPING POPS WITH
APPROACH OF NEXT ROUND TOWARDS MORNING.  WILL TAKE A LOOK THROUGH
THE GRIDS TO MAKE SURE TIMING IS REPRESENTED.  TEMPS LOOK
GOOD...MIGHT BE A BIT CLOSER TO MID 50S IN THE SOUTHWEST GROUP...BUT
WILL LET CURRENT FORECAST RIDE.

.JKL...NONE.

OUDEMAN
--------------------------------------------------------------------
445 PM EST TUE MAR 18 2003

19Z SFC ANALYSIS SHOWS A DECENT PRESSURE GRADIENT TO THE NORTH OF US
BETWEEN THE HIGH THAT IS PARKED OVER THE NORTHERN GREAT LAKES AND
DEEP LOW PRESSURE ALONG THE EAST TEXAS GULF COAST. CLOSER TO HOME A
FRONTAL BOUNDARY IS SLOWLY MOVING NORTH OVER NORTHEAST KENTUCKY...
RESPONSIBLE FOR OUR CLOUDY AND DAMP DAY. CLOUDS COVER THE AREA WITH
JUST A FEW THIN SPOTS EVIDENT. ON RADAR SCATTERED LIGHT SHOWERS
CONTINUE THROUGH THE CWA BUT ARE MORE PREVALENT NORTH AND WEST OF
JKL. TEMPERATURES THROUGH THE AREA ARE IN THE MIDDLE AND UPPER 60S
THANKS TO THE THIN SPOTS IN THE CLOUDS AND THE SCATTERED NATURE OF
THE RAIN.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT THROUGH THE SHORT
RANGE. THEY ALL TAKE A LARGE...DEEP CLOSED LOW THROUGH THE SOUTHERN
PLAINS AND SPINS IT IN PLACE UNTIL THURSDAY. ANOTHER SYSTEM DIVING
THROUGH THE WEST COAST STATES WILL HELP KICK THIS FIRST...WEAKENING
...SYSTEM EAST. THE GFS SOLUTION IS PREFERRED AS OPPOSED TO THE
SLOWER ETA. HOWEVER...THE GFS DOES HAVE SEEMINGLY TOO STRONG OF A
NORTHERN STREAM SYSTEM COMING THROUGH THE NORTHERN OHIO VALLEY
SATURDAY WITH A ANOTHER TROUGH ROLLING THROUGH THE SOUTHERN PLAINS.
IN THE EXTENDED...THIS LAST TROUGH WILL DAMPEN OUT AND LIFT
NORTHEAST RETURNING THE REGION TO ZONAL FLOW.

SENSIBLE WEATHER WILL FEATURE A RELATIVELY QUIET NIGHT WITH JUST
SCATTERED LIGHT SHOWERS PLAGUING MAINLY THE NORTHERN PORTION OF OUR
CWA. BY WEDNESDAY MORNING THOUGH...THE DEEP SFC LOW WILL BE
APPROACHING WITH THE WINDS PICKING UP AND ITS OCCLUDED FRONT RIDING
TOWARD EAST KENTUCKY. THIS FRONT WILL GO THROUGH DURING THE
AFTERNOON AND PEAK HEATING MAY HELP HOLD TOGETHER WHATEVER SQUALL
LINE IS GOING THROUGH WITH THIS FRONT. A STRONG WIND FIELD COULD
ALSO YIELD SEVERE THUNDERSTORMS THOUGH THE LINE WILL BE OUT RUNNING
ITS UPPER LEVEL SUPPORT. A MAJOR DRY SLOT ATTEMPTS TO ENTER EAST
KENTUCKY BUT WILL BE COUNTERED BY LIFT AND UPPER LEVEL DIVERGENCE
FROM THE STRONG JET STREAK ROUNDING THE BASE OF THE TROUGH...PLACING
THE SOUTHERN APPALACHIANS ITS THE LEFT EXIT REGION. AS A RESULT...
EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP AT NIGHT WITH SOME
HEAVY RAIN POSSIBLE BUT THE WORST OF IT FALLING ON THE OTHER SIDE OF
THE APPALACHIANS. AS THE SFC LOW APPROACHES...A PERIOD OF DRIER
WEATHER WILL ENSUE BEFORE ITS ACTUAL COLD FRONT SWEEPS THROUGH
DURING THURSDAY WITH ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS. THIS
LOW WILL THEN SKIRT BY THURSDAY NIGHT WITH LEFT-OVER MOISTURE AND
NORTHERN STREAM ENERGY RESPONSIBLE FOR A SLIGHT CHANCE OF SHOWERS
INTO THE WEEKEND. DRIER WEATHER SHOULD FOLLOW FOR SUNDAY THROUGH
TUESDAY BUT WE WILL HAVE TO WATCH HOW THE TRANSITION TO ZONAL FLOW
TAKES PLACE.

MOS NUMBERS ARE SIMILAR TONIGHT...BUT THEY ALL WERE TOO COOL LAST
NIGHT. EXPECT THE SAME PROBLEM TONIGHT SO WENT ABOVE FOR LOWS.
DAYTIME TEMPERATURES THE NEXT THREE DAYS ARE HIGHLY DEPENDENT ON ANY
BREAKS IN THE CLOUDS AND THE TIMING OF THESE...ACCORDINGLY WILL GO
ABOUT A CATEGORY HIGHER THAN A MOS BLEND FOR HIGHS AND OPEN A
RANGE IN THE MATRICES. PREFER THE HIGHER POPS DURING THE DAYS AND
LOWER ONES AT NIGHT.

LOADED MY USUAL INITIALIZATION OF TEMPS/DEWPOINTS AND WINDS FROM THE
MESOETA THROUGH 60 HOURS...HAD TO ADJUST THESE DOWN JUST A BIT FOR
MAXES AND STILL A GOOD AMOUNT AT NIGHT. THE BULK OF THE FORECAST
REMAINS THE SAME...JUST FINE TUNED THE TIMING AND EXTENT OF THE
PRECIPITATION. FOR FRIDAY AND SATURDAY BUMPED UP CLOUDS AND POPS
SLIGHTLY. KEPT THUNDER IN FOR WEDNESDAY AND THURSDAY.

PRELIMINARY CCFS:
LOZ 053/071 053/069 049 466
JKL 054/068 053/068 049 556

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
=====================================================================
1148 AM EST TUE MAR 18 2003

UPDATED ALL ZONES TO LOWER FIRST PERIOD POPS. SHOWERS THIS MORNING
HAVE BEEN PRIMARILY CONFINED TO SWATH RUNNING EAST / WEST ACROSS
CENTRAL FA. DO NOT SEE MUCH CHANGE THROUGH THIS AFTERNOON. BIGGEST
CHANGE MADE TO SOUTHERN GROUP...WHERE ACTIVITY HAS BEEN LACKING.
LOWERED THIS GROUPING FROM LIKELY TO CHANCE.

OTHER PARAMETERS CURRENTLY ON TRACK.

MCLANE
Hazardous weather outlook, Mar 19, 5:31 AM EST, 7 hours 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
531 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STRONG AND DEEP LOW PRESSURE SYSTEM IS FORECAST TO MOVE NORTHEAST
INTO THE TENNESSEE AND OHIO VALLEYS TODAY AND THURSDAY. AT THIS
TIME...THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY. THE SLIGHT RISK
AREA COVERS ALL LOCATIONS WEST OF A LINE FROM BRUIN TO PIKEVILLE.
THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL INITIATE
SHOWERS AND THUNDERSTORMS THAT WILL MOVE INTO THE AREA THURSDAY
AFTERNOON. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY. THE AREA
COVERS THE ENTIRE COMMONWEALTH. THE PRIMARY SEVERE WEATHER THREATS
ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY AND THURSDAY.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 1:36 PM ESTSevere Thunderstorm WarningJKLPulaski84 min
Mar 19, 2:09 PM ESTSevere Thunderstorm WarningJKLWayne36 min
Mar 19, 2:51 PM ESTSevere Thunderstorm WarningJKLPulaski39 min
Mar 19, 3:26 PM ESTSevere Thunderstorm WarningJKLMcCreary49 min
Mar 19, 3:35 PM ESTTornado WarningJKLMcCreary25 min
Mar 19, 3:40 PM ESTTornado WarningJKLMcCreary20 min
Mar 19, 4:06 PM ESTSevere Thunderstorm WarningJKLLaurel24 min
Mar 19, 4:12 PM ESTTornado WarningJKLLaurel18 min
Mar 19, 4:20 PM ESTTornado WarningJKLLaurel10 min
Mar 19, 4:27 PM ESTTornado WarningJKLLaurel, Rockcastle18 min
Mar 19, 4:49 PM ESTTornado WarningJKLJackson, Owsley26 min
Mar 19, 4:58 PM ESTSevere Thunderstorm WarningJKLBath, Menifee, Powell, Wolfe32 min
Mar 19, 5:31 PM ESTSevere Thunderstorm WarningJKLPulaski14 min
Mar 19, 5:57 PM ESTSevere Thunderstorm WarningJKLRockcastle18 min
Mar 19, 6:16 PM ESTSevere Thunderstorm WarningJKLEstill29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.